Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Austin/San Antonio, TX

April 2, 2004Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 2, 2004, 1:59 PM CST for Kinney County, Texas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2004, 1:59 PM CST (19:59 UTC)
Expired
Apr 2, 2004, 3:30 PM CST
In force
91 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kinney County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS54 KEWX 021959
SVRSAT
TXC271-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
158 PM CST FRI APR 2 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  KINNEY

* UNTIL 330 PM CST

* AT 158 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES WEST OF SPOFFORD...OR ABOUT 15 MILES
  NORTHWEST OF QUEMADO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTH OF SPOFFORD AT 230 PM
  7 MILES SOUTH OF BRACKETTVILLE AT 235 PM

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. INTENSE 
LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM 
HIGH AREAS...METAL OBJECTS...AND TALL ISOLATED TREES. MOVE INDOORS 
IF POSSIBLE BUT STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE 
TELEPHONE UNLESS IT IS AN EMERGENCY.


LAT...LON 2961 10066 2920 10073 2909 10066 2910 10013
          2962 10013

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 10:30 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 2, 10:30 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1030 AM CST FRI APR 2 2004

.DISCUSSION...
EFFICIENT EARLY APRIL RAIN MAKING SYSTEM WILL AFFECT THE AREA
TODAY.  MENTIONED FLASH FLOOD WATCH FOR EAST HALF OF CWA...WHERE
RAIN APPEARS LIKELY AND THE LOCALLY HEAVY RAIN RISK IS HIGH.
CONFIGURED POPS AND DAYTIME HIGHS TO MATCH MESO SCALE TRENDS
AS THEY INTERACT WITH THE ON GOING SYNOPTIC PATTERN.
LEFT TONIGHT THROUGH THURSDAY FORECASTS AS SHOWN BY EARLY
MORNING PACKAGE.  FLASH FLOOD WATCH FOR EAST HALF OF CWA GOES
TRHOUGH 4 PM THIS AFTERNOON.  WILL REEVALUTE FOR EXTENSION IN
TIME OR CHANGES.

.PREVIOUS DISCUSSION...
CLOSED UPPER LOW CURRENTLY LOCATED OVER SOUTHERN CALIFORNIA WILL
BECOME NEARLY STATIONARY OVER SOUTHERN ARIZONA/NORTHERN MEXICO
THIS WEEKEND. IMPULSES EJECTING NORTHEASTWARD ACROSS TEXAS WILL
IMPACT THE CWFA OVER THE WEEKEND. THE FIRST IMPULSE APPROACHING THE
CWFA IS ALREADY GENERATING SCATTERED CONVECTION ACROSS FAR WEST
TEXAS AND THE BIG BEND. AS THIS INITIAL IMPULSE SHEARS OUT OVER THE
CWFA TODAY EXPECT AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS.
SPC HAS PLACED SOUTH CENTRAL TEXAS IN THE SLIGHT RISK AREA FOR
TODAY. IF ENOUGH SURFACE HEATING OCCURS THIS AFTERNOON...A FEW
STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING WITH
LARGE HAIL BEING THE PRIMARY THREAT. WILL NOT INCLUDE SEVERE IN THE
ZONE FCST BUT WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT AS PRECIPITABLE WATER VALUES APPROACH 1.50 INCHES. WILL NOT
ISSUE A FLASH FLOOD WATCH ATTM AS RAINFALL TOTALS OF 1 TO 2 INCHES
ARE EXPECTED...BUT WILL INCLUDE LOCALLY HEAVY RAINFALL IN THE ZONE
FCST.

RAIN CHANCES WILL LESSEN SATURDAY WITH THE EXIT OF THE FIRST WAVE
OF CONVECTION. THE NEXT IMPULSE AND ASSOCIATED CONVECTION WILL MOVE
ACROSS THE CWFA SUNDAY NIGHT/MONDAY MORNING. WILL CONTINUE LOW POPS
FOR MONDAY AND TUESDAY AS THE UPPER LOW FINALLY KICKS OUT ACROSS
THE TEXAS PANHANDLE INTO OKLAHOMA. WEDNESDAY AND THURSDAY LOOK DRY
ATTM WITH WEAK UPPER LEVEL RIDGING IN PLACE. A CHANCE OF SHOWERS AND
THUNDERSTORMS RETURN FOR NEXT WEEKEND WITH THE APPROACH OF ANOTHER
BAJA UPPER LEVEL LOW PRESSURE SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  59  76  51 / 100  70  30  20
AUSTIN BERGSTROM INTL AIRPORT  73  59  76  52 / 100  70  30  20
DEL RIO INTL AIRPORT           78  64  78  57 /  70  50  20  40
SAN ANTONIO INTL AIRPORT       73  61  76  56 / 100  70  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH EAST HALF OF
CWA THRU 4 PM.

&&

08/18/13/03
Hazardous weather outlook, Apr 2, 5:19 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST FRI APR 2 2004

TXZ171>173-183>194-202>209-217>225-228-031200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
519 AM CST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND THIS EVENING AS A
VIGOROUS UPPER LEVEL SYSTEM OVER BAJA CALIFORNIA SENDS OUT AN
IMPULSE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.
LOCALLY HEAVY RAINS MAY ALSO OCCUR THIS AFTERNOON AND TONIGHT WITH
RAINFALL TOTALS OF 1 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM ACTIVITY SHOULD SLACKEN SATURDAY BUT INCREASE AGAIN
SUNDAY NIGHT INTO MONDAY MORNING.  ADDITIONAL RAINS COULD LEAD TO
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:03 AM CSTFlash Flood WarningEWXBexar, Medina, Val Verde186 days
Apr 2, 1:21 PM CSTFlash Flood WarningEWXComal, Guadalupe, Maverick186 days
Apr 2, 2:42 PM CSTFlash Flood WarningEWXDeWitt, Karnes, Kinney186 days
Apr 2, 2:48 PM CSTFlash Flood WarningEWXFayette, Maverick186 days
Apr 2, 5:04 PM CSTSevere Thunderstorm WarningEWXFrio56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.